Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 7, 2023, 1:16 PM MST for 4 counties in Wyoming. It took effect at Feb 7, 2023, 8:00 PM MST. It was in force for 23 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 7, 2023, 1:16 PM MST (20:16 UTC)
- In effect from
- Feb 7, 2023, 8:00 PM MST
- Expired
- Feb 8, 2023, 6:37 PM MST
- In force
- 23 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 5:22 AM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Feb 8, 5:42 AM MST | HIGH SUST WINDS 42 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). AVERAGE SUSTAINED WINDS OVER THE PAST HOUR. |
| Feb 8, 5:50 AM MST | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 8, 6:06 AM MST | NON-TSTM WND GST 61 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 8, 7:46 AM MST | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Feb 8, 7:54 AM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 8, 7:54 AM MST | NON-TSTM WND GST 65 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Feb 8, 8:42 AM MST | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 8, 9:02 AM MST | NON-TSTM WND GST 64 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Feb 8, 9:06 AM MST | NON-TSTM WND GST 59 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 8, 10:16 AM MST | HIGH SUST WINDS 40 | 3 Ne Pumpkin Vine, WY | DALE UPR SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST 90 MINUTES. PEAK WIND GUST 56 MPH AT 902AM. |
| Feb 8, 10:26 AM MST | HIGH SUST WINDS 40 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. AVERAGE SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 50 MPH. |
| Feb 8, 1:15 PM MST | HIGH SUST WINDS 40 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. AVERAGE SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 54 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266 WWUS75 KCYS 072016 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 PM MST Tue Feb 7 2023 WYZ106-110-081200- /O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ /O.NEW.KCYS.HW.W.0013.230208T0300Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 116 PM MST Tue Feb 7 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM MST WEDNESDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 8 PM this evening to 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-117-081200- /O.UPG.KCYS.HW.A.0013.230208T1000Z-230209T0300Z/ /O.NEW.KCYS.HW.W.0013.230208T0900Z-230209T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 116 PM MST Tue Feb 7 2023 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM MST WEDNESDAY... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH expected. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From 2 AM to 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
3 follow-up statements
002 WWUS75 KCYS 081004 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 304 AM MST Wed Feb 8 2023 WYZ106-110-090000- /O.CON.KCYS.HW.W.0013.000000T0000Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 304 AM MST Wed Feb 8 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH expected. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux and the North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-117-090000- /O.CON.KCYS.HW.W.0013.000000T0000Z-230209T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 304 AM MST Wed Feb 8 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH expected. * WHERE...South Laramie Range and Foothills including Vedauwoo and Buford. * WHEN...Until 8 PM MST Wednesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
499 WWUS75 KCYS 082008 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 108 PM MST Wed Feb 8 2023 WYZ106-110-090300- /O.CON.KCYS.HW.W.0013.000000T0000Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 108 PM MST Wed Feb 8 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 35 to 45 MPH with gusts up to 60 MPH. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux and the North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 8 PM MST this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-117-090300- /O.CON.KCYS.HW.W.0013.000000T0000Z-230209T0300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 108 PM MST Wed Feb 8 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH. * WHERE...South Laramie Range and Foothills including Vedauwoo and Buford. * WHEN...Until 8 PM MST this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$
871 WWUS75 KCYS 090137 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 637 PM MST Wed Feb 8 2023 WYZ106-110-116-117-090245- /O.CAN.KCYS.HW.W.0013.000000T0000Z-230209T0300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 637 PM MST Wed Feb 8 2023 ...HIGH WIND WARNING IS CANCELLED... Wind gusts have dropped well below high wind criteria and the High Wind Warning will be allowed to expire early. Expect breezy conditions to continue overnight, especially in the high country of the south Laramie Range. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 7, 9:55 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 7, 9:55 AM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
955 AM MST Tue Feb 7 2023
.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM MST Tue Feb 7 2023
Latest GOES WV imagery shows an upper level low along the NM/AZ
border and another vort max sliding southeast along the NE/IA
border with upper level ridging building to our west. This will
lead to a pleasant and dry day across the CWA with temperatures
around normal for early February in the upper 30s and lower 40s
east of I-25 and lower 30s farther west. However, looking farther
west on this morning's GOES WV imagery shows quite a bit of
moisture off the PacNW coast, which will be associated with our
next system approaching the area Wednesday.
The main forecast concerns for the short term period will be
strong winds for southeast WY wind-prone locations starting early
Wednesday morning and snow showers across the area mainly
Wednesday evening.
CAG-CPR height gradients will climb to near 70m by 09z Wednesday
at 850mb, however 700mb gradients barely reach the typical 50m
threshold. Additionally, lee troughing with the approach of this
next system will help tighten up mslp gradients along the Laramie
Range. These along with favorable omega fields and strong 700mb
flow around 50 kt out of the west led to the decision to issue a
High Wind Watch for the wind-prone locations of southeast WY
including Arlington, Bordeaux, and the South Laramie Range. NBM
v4.1 probability of wind gusts exceeding 48 kt is over 60% for
these locations. While in-house guidance continues to suggest
these high winds are possible, the overall trend in the past 48
hours has been downward. These were the reasons for issuing the
watch rather than warning at this lead time as uncertainty still
remains. The high wind potential will end with the cold front
passage late Wednesday afternoon and primarily switch to northwest
winds, however strong winds around 30 to 40 mph will still be
possible.
PVA from the approaching vort max along with favorable upper
level diffluence over the CWA will support snow shower development
Wednesday evening with the cold frontal passage. Most areas across
the CWA will see a dusting to 1 inch, however there is the
potential for localized spots to see heavier snowfall totals and
harsher impacts. The cold core the this system will be vertically
stacked leading to fairly steep lapse rates, especially west of
the Laramie Range late Wednesday afternoon that could provide
enough instability for snow squall potential. Gusty winds around
30-40 kt are also expected in the 0-2 km layer leading to SNSQ
parameter values in the 2-5 range eventually spreading CWA-wide
by the evening. Will need to continue to monitor hi-res guidance
going forward for timing and potential locations for localized
intense bursts as these squalls move NW to SE Wednesday evening
creating brief periods of whiteout conditions that would be
hazardous to those out on the roads. As for the mountains, the
Sierra Madres and Snowys could see snowfall begin a little earlier
Wednesday afternoon with orographic flow. Winds shifting quickly
to the northwest should favor heaviest amounts along the northern
slopes which could reach around 6 inches through the night.
.LONG TERM...(Thursday through Monday)
Issued at 300 AM MST Tue Feb 7 2023
Windy conditions will be likely across much of southeast Wyoming &
the western Nebraska Panhandle on Thursday with medium-range model
guidance in good agreement with an intense west-east oriented MSLP
gradient across the CWA courtesy of a 1040+ mb surface high across
northwestern Colorado per both the GFS and ECMWF. Given the strong
gradients beneath a ribbon of 50+ knot 700-800 mb flow, some areas
may require a High Wind Warning through Thursday afternoon. Expect
a few lingering light snow showers through around mid-day with the
passage of the mid-level trough axis & associated cold front. Much
colder for Thursday w/ the 00z model suite in good agreement w/ H7
temperatures plummeting to -15 to -20 deg C across much of the CWA
on Thursday morning, certainly under the 10th %ile of climo on the
latest NAEFS tables. Interestingly, the deterministic GFS is still
near the bottom of the GEFS distribution for H7 temperatures. With
a lot of model and climo support for the cold end of the spectrum,
have hedged toward the 25th percentile of the NBM for temperatures
late in the work week. A period of upper-level ridging is expected
this weekend, with the ECMWF suggesting 570 dam 500 hpa heights as
far north as the Wyoming-Colorado line. Daytime highs may climb to
near 60 degrees for some areas on Saturday. Late in the period, we
continue to monitor a substantial pattern change which could yield
a potential storm system by Tuesday-Thursday of next week. The GFS
and ECWMF are in good agreement w/ a large, closed upper-level low
over northern Mexico on Monday, eventually ejecting to the north &
east as a deep, energetic trough digs across the western US by Wed
afternoon, inducing rapid lee cyclogenesis with a dramatic up-tick
in precipitation chances just beyond the end of the period on Wed/
Thu of next week. Latest cluster analysis heavily favors very deep
troughing over the eastern North Pacific on Days 6 to 7. This will
certainly be something to closely monitor in the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 946 AM MST Tue Feb 7 2023
VFR is expected at all terminals through the forecast period. KRWL
will see wind gusts up to 25 knots today and tonight. All other
terminals will see winds of 12 knots or less today and tonight.
Wind gusts then begin to ramp up for SE WY terminals on Wednesday
morning.
&&
.FIRE WEATHER...
Issued at 300 AM MST Tue Feb 7 2023
Minimal fire weather concerns through the rest of the week.
Higher elevations of the Sierra Madres and Snowys received a few
additional inches of snowfall with Monday's system. Strong winds
are expected across the mountains and wind-prone locations
Wednesday and then again Thursday across the high plains,
especially east-central Wyoming and the Nebraska Panhandle.
However, colder temperatures are expected Thursday behind a cold
front that will also bring the chance for measurable snowfall to
the area starting Wednesday evening. Headed towards the weekend,
expect a warm up to above average temperatures by Saturday leading
to afternoon RHs dropping around 25 percent.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Wednesday evening for
WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...MB
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MBHazardous weather outlook, Feb 7, 3:45 AM MST, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 345 AM MST Tue Feb 7 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118- 119-081045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- Central Laramie County-East Laramie County- 345 AM MST Tue Feb 7 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snowfall likely Wednesday evening with a dusting to 1 inch in lower elevation areas and up to 6 inches in the mountains. There is the potential for snow squalls that could significantly reduce visibility for brief periods of time and be hazardous to those out on area roadways. Strong northwest winds possible Thursday across much of east- central Wyoming and the Nebraska Panhandle with gusts 45 to 55 mph. Cold temperatures are expected Thursday and Thursday night with wind chills between 10 and 20 degrees below zero west of I-25. High elevations in the mountains could see wind chills near 30 degrees below zero. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-081045- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 345 AM MST Tue Feb 7 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong west winds gusting around 60 mph will be possible Wednesday for southeast Wyoming wind-prone locations including Interstate 80 near Arlington, Elk Mountain, Vedauwoo, and Buford and Interstate 25 between Cheyenne and Wheatland. High Wind Watch is in effect from early Wednesday morning through Wednesday evening. Snowfall likely Wednesday evening with a dusting to 1 inch in lower elevation areas and up to 6 inches in the mountains. There is the potential for snow squalls that could significantly reduce visibility for brief periods of time and be hazardous to those out on area roadways. Cold temperatures are expected Thursday and Thursday night with wind chills between 10 and 20 degrees below zero west of I-25. High elevations in the mountains could see wind chills near 30 degrees below zero. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:48 PM MST | Special Weather Statement | CYS | Laramie | 42 min |
| Feb 6, 7:11 PM MST | Snow Squall Warning | CYS | Laramie | 34 min |
| Feb 7, 2:28 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
| Feb 7, 1:12 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 45 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.